Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Over-medicated by thyroxine - felt so ill :-(

From: Lizzie1976 - 6 years 26 weeks ago

Hi everyone. I had been hypo for around 8 years (I'm 35) and have always been on 75 mcg thyroxine every day. This was until a month ago when my gp increased my meds to 100. A week into the increase I began to feel ill with nausea, diarrhoea, agitation, nervousness. At first I didn't realise it was my meds and thought I had some sort of virus. Then I began to get night sweats and felt over heated at times during the day. Then one night I vomited. After having various other blood tests done it dawned on me about my increase in meds I mentioned it to my gp and he said I had presented some symptoms of hyper, well I think I had most of them! It also caused my period to arrive 5 days early.

I am writing on here today because I would like to know if anyone else has been through similar? I have been practically housebound for a month because I have felt so poorly and anxious. I have slipped into a bout of depression and trying to stay calm and focus on getting better. Also does anybody know - I was on 100 mcg for a month and had the last one 3 days ago when is the thyroxine likely to have left my system?

I also feel so exhausted now is this all normal?

Many thanks for listening xx

Do you find this discussion helpful?
0

7 Responses

Is this good advice?
0

Hi,

I was just started on a T3 thyroid drug - Don't know the name off the top of my head. I was low but not super low so she started me on 5 mcg and we are going to adjust as needed.

She warned me that once I start (just started today) if I feel extreme nervousness or anxiety, palpitations etc to stop it. She told me this meant my body didn't need it. ( we are still trying to see if my symptoms are thyroid related or a bit of this and that) my TSH and T4 were "in the normal range" but my T3 was low so we are trying this to see if it works.

I have though had a lot of anxiety and nervous energy in the past and I know how you feel, it's an absolutely awful feeling. I would get on the phone with your Dr and ask him/her if the dose is a bit too high... explain your symptoms, you should definitely not have to live like that.

Good luck and hang in there! : )

Is this good advice?
1

Hi, I have been prescribed 150 µg thyroxine for several months. Around a month ago I started feeling unwell which started as insomnia. I then started feeling paranoid, anxious and really tired. I couldn't concentrate at work and then I began having sweats and fainted at work. I put it down to a virus but then when I started having palpitations and shakiness of my hands I went to my GP to have my thryoid checked. The GP has dropped my dose to 125 µg but has told me this is a trial as it may need to go lower. I am starting to feel a bit better but like you am still anxious and tired. I can't believe how too much thyroxine affects your mind and your body.

I hope you are feeling better.

x

Is this good advice?
1

Hi Lizzie1976,

I know you posted a long time ago, but I wondered how long before you felt some respite from your anxiety symptoms.
My GP also raised my thyroxine levels 6+ weeks ago. I had began feeling increasingly unwell, went back to gp but they said to persevere and test bloods after 6 weeks. 6 weeks later I'm showing the highest end of normal range and extremely anxious and panicky most of the time. I just want to feel better. I dropped down to my original doseage 6 days ago, some days seem better then the next, I can be crawling the walls and feeling very weak and shaky.
Anyone have good news?

Is this good advice?
0

any update?
Having similar experience. Off meds completely wondering when side effects will go away. Trying to see where my blood levels are with out meds...

Is this good advice?
0

How are you feeling now Janey? New meds or off? My symptoms are better but still present after 5 weeks off synthroid. I am wondering what your experience is.

Is this good advice?
0

I read in an article online that it takes 24-48 hours for the T3 to leave the body. It takes 2-3 weeks for the T4 to leave the body. Taking a new dose takes 4-6 weeks for the body to adjust. I also read that due to the stress hyperthyroidism puts on the adrenal glands that it can stress them to the point of hyperadrenia which causes weight gain. This is because when the body is under extreme stress, it begins to store fat, especially around the middle. I learned that when the adrenal glands are stressed that ONLY do gentle exercise such as Yoga and walking. A lower heart rate (50% of maxiumum actually burns more fat. I was exercising at 75% of max HR when I unknowingly had factitious (caused by overdose) hyperthyroidism and was gaining weight, had chest tightness, and weight gain. One of the signs of hyperthyroid is intolerance to exercise. I suppose that is because the pulse is already elevated. It has been almost 4 weeks since my blood test revealed low (.23) TSH and factitious hyperthyroid. I have bean treating myself by changing doses (1/4 - 1/2 tablet) and then taking my HR. This has not worked as I keep gaining weight and having increased HR. I will make an appt. to see and endocrinologist on Monday (Nurse practitioners have not helped me with hormone, thyroid, adrenals because the ones I have seen don't know how the endocrine system is all connected). I think that perhaps the best thing is to go back to the dose which was working for me and tolerate the HR until the 4 weeks that my system adjusts. I hope that all of this helps someone. Also you can pick up a saliva test kit at Any Lab Test Now or order one online (same price) to check the cortisol levels. I have been taking them for years and the test results always correlate with my symptoms of low and high cortisol levels. When the adrenals are out of whack either high or low, it causes some of the same symptoms as thyroid problems. So OVER exercising only causes the adrenals to stress more and make the symptoms worse. Also low adrenal function causes hypoglycemia. Good health to you all!

Is this good advice?
0

I wrote a response before and have some new developments to my experience to hyperthyroidism. It was not working to adjust my dose on a daily basis and sometimes go off any thyroid meds for a couple of days. I had insomnia, weight gain, increased pulse and felt miserable and lethargic. I finally realized that the increased pulse was from the stress of not having enough thyroid med. So I am now 4 days into taking my previous dose which had been working well for me. I slept all night last night, and was able to walk for 30 minutes and do the elliptical for 20 at a low heart rate!. So I believe that I should have started taking the last lesser dose as soon as I found out that I was overdosed. My symptoms would have probably gone away within a week. I thought that I was still overdosed and spent a month taking 1/2, 1/4, or none at all. My pulse would go down, but then go back up when I started back.

SHOW MAIN MENU
SHOW SUB MENU